Alert archive / North Dakota / Red Flag Warnings in 2006

Red Flag Warning 8, NWS Bismarck, ND

July 8, 200617 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at Jul 8, 2006, 10:02 AM MDT for 17 counties in North Dakota. It took effect at Jul 8, 2006, 1:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2006, 10:02 AM MDT (16:02 UTC)
In effect from
Jul 8, 2006, 1:00 PM MDT
Expired
Jul 8, 2006, 8:00 PM MDT
In force
7 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Burleigh County, ND, Dunn County, ND, Emmons County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, McLean County, ND, Mercer County, ND, Morton County, ND, Oliver County, ND, Sheridan County, ND, Sioux County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 94 km from the middle of the area, began a volume at 16:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 4.0 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2006-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2006-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -81 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2262 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-81 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KBIS 081605
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1102 AM CDT SAT JUL 8 2006

...RED FLAG WARNING IN EFFECT FROM 2 PM CDT /1 PM MDT/ THIS
AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING...

.NORTHWEST WINDS INCREASING TO 20 TO 25 MPH...VERY DRY RANGE
CONDITIONS...AND AFTERNOON RELATIVE HUMIDITIES NEAR 20 PERCENT
WILL CREATE AN EXTREME FIRE DANGER HAZARD FOR SOUTHWEST AND SOUTH
CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING.

NDZ018>022-031>035-040>046-090015-
/O.NEW.KBIS.FW.W.0008.060708T1900Z-060709T0200Z/
DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-GOLDEN VALLEY-BILLINGS-STARK-
MORTON-BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
1102 AM CDT SAT JUL 8 2006 /1002 AM MDT SAT JUL 8 2006/

...RED FLAG WARNING IN EFFECT FROM 2 PM CDT /1 PM MDT/ THIS
AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM CDT /1 PM MDT/ THIS
AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING. 

NORTHWEST WINDS INCREASING TO 20 TO 25 MPH...VERY DRY RANGE
CONDITIONS...AND AFTERNOON RELATIVE HUMIDITIES NEAR 20 PERCENT
WILL CREATE AN EXTREME FIRE DANGER HAZARD FOR SOUTHWEST AND SOUTH
CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

ABELING
1 follow-up statement
000 
WWUS83 KBIS 081951
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
250 PM CDT SAT JUL 8 2006

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING...

.NORTHWEST WINDS 20 TO 25 MPH...VERY DRY RANGE CONDITIONS...AND
AFTERNOON AND EARLY EVENING RELATIVE HUMIDITIES 15 TO 20 PERCENT
WILL CREATE AN EXTREME FIRE DANGER HAZARD FOR SOUTHWEST AND SOUTH
CENTRAL NORTH DAKOTA LATE THIS AFTERNOON AND EVENING.

NDZ018>022-031>035-040>046-090200-
/O.CON.KBIS.FW.W.0008.000000T0000Z-060709T0200Z/
DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-GOLDEN VALLEY-BILLINGS-STARK-
MORTON-BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
250 PM CDT SAT JUL 8 2006 /150 PM MDT SAT JUL 8 2006/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING. 

NORTHWEST WINDS 20 TO 25 MPH...VERY DRY RANGE CONDITIONS...AND
AFTERNOON AND EARLY EVENING RELATIVE HUMIDITIES 15 TO 20 PERCENT
WILL CREATE AN EXTREME FIRE DANGER HAZARD FOR SOUTHWEST AND SOUTH
CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

ABELING

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Jul 8, 2:16 AM MDT, 7 hours 46 minutes earlier.

Area forecast discussion, Jul 8, 2:16 AM MDT, 7 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
316 AM CDT SAT JUL 8 2006

SHORT TERM...TODAY THROUGH MONDAY NIGHT...
LATEST SURFACE OBSERVATIONS AND MSAS CONFIRM THAT UPPER RIDGE IS
BUILDING TO THE WEST WITH DRY NORTHWEST FLOW DEVELOPING ACROSS
NORTH DAKOTA. LATEST RADAR AND SATELLITE HAVE ALL THUNDERSTORM
ACTIVITY NOW WELL SOUTH AND EAST OF BISMARCK FORECAST AREA. NO
MAJOR FORECAST ISSUES UNTIL AROUND TUESDAY OF NEXT WEEK WHEN NEXT
IMPULSE IS FORECAST TO MOVE INTO THE AREA. UNTIL THEN...CONTINUED
WARM AND DRY BUT WINDS AND RH VALUES WILL NOT BE AT CRITICAL FIRE
WEATHER LEVELS AS THE PAST TWO DAYS. OF COURSE FUELS WILL STILL BE
EXTREMELY DRY SO FIRE DANGER CAN NOT BE TOTALLY DISMISSED. 850 MB
TEMPS STILL WARM OVER THE WEEKEND SO WILL HAVE HIGHS IN THE 80S
AND 90S BUT NO REPEATS OF OUR 100 DEGREE READINGS AS YESTERDAY.
UPPER RIDGE WILL BUILD ACROSS NORTH DAKOTA ON SUNDAY. NEXT
SHORTWAVE STARTS TO DIG INTO THE RIDGE ACROSS WYOMING ON MONDAY.
THIS WILL BRING A RETURN SOUTHERLY FLOW INTO NORTH DAKOTA AS THE
SHORTWAVE APPROACHES ON TUESDAY MORNING. I HAVE PUSHED SKY
COVER...POPS AND QPF UP SLIGHTLY IN WEST AND SOUTHWEST NORTH
DAKOTA ON MONDAY NIGHT...TUESDAY MORNING. ALL MODELS HAVE NOW BEEN
SOMEWHAT CONSISTENT WITH THIS FEATURE FOR THE LAST FEW RUNS SO
CONFIDENCE GOOD AT THIS TIME.

LONG TERM...TUESDAY THROUGH SATURDAY NIGHT...
LOOKS LIKE A MORE NORMAL JULY PATTERN...MEANING A BETTER CHANCE
OF THUNDERSTORMS THAN WE HAVE BEEN EXPERIENCING. AN APPROACHING
STRONG H5 WAVE FROM THE PACIFIC NORTHWEST WILL START PUSHING
ADVANCE SHORT WAVES THROUGH THE REGION...AND AT THE SAME TIME WILL
SET UP A SEMI- PERMANENT SURFACE TROUGH OVER CENTRAL NORTH DAKOTA.
THE SURFACE TROUGH DOESNT EXIT UNTIL THE MAIN UPPER WAVE TRANSITS
CENTRAL CANADA THURSDAY NIGHT. ON FRIDAY SOME WRAP AROUND MOISTURE
MAY CLIP OUR FAR NORTH CENTRAL. MY ONLY CONCERN IS THE PACIFIC
NORTHWEST WAVE WILL STALL AND FIZZLE OVER THE ROCKIES...BUT EVEN
THAT WOULD PLACE US IN AN ACTIVE ZONE FOR A FEW DAYS. UPPED
TEMPERATURES FROM MODEL DUE TO DRY SOIL CONDITIONS.

BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

MEYER/LEBLANG
Hazardous weather outlook, Jul 8, 4:05 AM MDT, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
505 AM CDT SAT JUL 8 2006

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-091015-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
505 AM CDT SAT JUL 8 2006 /405 AM MDT SAT JUL 8 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MEYER

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 10:35 PM MDTSevere Thunderstorm WarningBISStutsman40 min

Nearby

Red Flag Warnings in North Dakota, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.